Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 2, 2017, 5:55 PM CDT for Russell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 2, 2017, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
County Russell County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WWUS83 KICT 022255
SPSICT
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT WED AUG 2 2017
KSZ032-033-022330-
Russell KS-Lincoln KS-
555 PM CDT WED AUG 2 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
West central Lincoln County in central Kansas...
* Until 630 PM CDT
* At 552 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Luray, or 16 miles northeast of
Russell...moving southeast at 5 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Lucas, Luray, Waldo and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3910 9838 3889 9870 3913 9884 3913 9849
3914 9849
TIME...MOT...LOC 2253Z 318DEG 7KT 3910 9871
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:54 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 2, 2:54 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 254 PM CDT Wed Aug 2 2017 .SHORT TERM...(This evening through Saturday night) Issued at 249 PM CDT Wed Aug 2 2017 A strong shortwave trough from Saskatchewan into Montana this afternoon, per GOES-16 7.34 um imagery, will dig southeastward across the northern Plains and upper Midwest tonight through Thursday. An associated cold front over the northern Plains, will push southward tonight, and across the forecast area Thursday into early Thursday evening. A lead, weaker vort over central Nebraska may set off isolated thunderstorms this afternoon near I-70 in central Kansas, where an uncapped instability axis is positioned. This would likely be diurnal in nature weakening toward sunset. Other storms forming on the front to the north this afternoon/evening, may diminish as they approach I-70 late tonight as instability subsides. The cold front is progged to push through northwestern Kansas Thursday morning, and southern Kansas in the afternoon into the early evening hours. Therefore, warmest highs (upper 80s/lower 90s) are targeted for the south. Scattered storms should develop near the front in the afternoon/evening, with relatively higher probabilities in the south, corresponding to higher diurnal, potential instability. Surface high pressure will build into the area on Friday, with drier/cooler air and a good deal of sunshine. Friday night through Saturday night: Another upper level wave will dig out of southwestern Canada across the northern/central Plains during this period. Southerly return flow will transport rich Gulf moisture/instability northward into the central Plains Friday night into Saturday, with the former frontal boundary returning north as a warm front, setting up across Kansas on Saturday into Saturday night. A period or two of fairly widespread thunderstorms with locally heavy rainfall is very plausible, with upper jet support and precipitable water at 1 to 2 standard deviations above normal. Given most-unstable CAPES of 2000- 2500 j/kg and 30-45 knots of cloud-bearing shear progged Saturday into Saturday evening, a few strong to marginally severe storms are possible. .LONG TERM...(Sunday through Wednesday) Issued at 249 PM CDT Wed Aug 2 2017 The upper trough will translate eastward from the northern Plains to the Great Lakes/Ohio Valley regions from Sunday into Monday. This will allow the frontal zone to shift slowly southward out of the forecast area by late Sunday night, with the GFS appearing slower than the ECMWF. Lingering showers/thunderstorms are expected Sunday over especially the southeast part of Kansas. Rain chances should diminish/end for Monday into tuesday, with cooler than normal air persisting. Another cold front is progged to approach the central Plains toward midweek, which will result in an increased chance of thunderstorms by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1228 PM CDT Wed Aug 2 2017 VFR conditions expected to prevail thru the forecast valid period. Surface winds will veer around to the south this evening ahead of a cold front. This front will move south into central Kansas by Thursday morning. While isolated thunderstorms will be possible with the front, probabilities are too low to include mention in the terminals for now. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 89 62 81 / 10 30 30 10 Hutchinson 66 86 58 80 / 10 30 30 10 Newton 66 85 58 79 / 10 30 30 10 ElDorado 66 88 59 80 / 10 30 30 10 Winfield-KWLD 67 91 62 82 / 10 30 50 10 Russell 64 81 56 81 / 20 20 20 0 Great Bend 65 83 58 81 / 10 30 30 10 Salina 67 85 57 82 / 20 20 20 0 McPherson 66 85 57 80 / 10 30 30 0 Coffeyville 66 91 62 80 / 10 20 50 10 Chanute 66 89 60 79 / 10 40 40 10 Iola 66 88 59 78 / 10 40 40 10 Parsons-KPPF 67 90 62 80 / 10 30 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KED
Hazardous weather outlook, Aug 2, 3:12 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 312 PM CDT Wed Aug 2 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 312 PM CDT Wed Aug 2 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms will be possible for central Kansas tonight. Strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible from midday Thursday into Thursday evening, as a cold front moves through the region. While the risk for organized severe weather appears low, a few strong storms will be possible with gusty winds and small hail. Thunderstorms are likely across much of the area this weekend, as another weather system moves through the region. A few strong to marginally severe storms will be possible Saturday into Sunday, along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 2, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT WED AUG 2 2017
KSZ032-033-022330-
Russell KS-Lincoln KS-
555 PM CDT WED AUG 2 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
West central Lincoln County in central Kansas...
* Until 630 PM CDT
* At 552 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Luray, or 16 miles northeast of
Russell...moving southeast at 5 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Lucas, Luray, Waldo and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3910 9838 3889 9870 3913 9884 3913 9849
3914 9849
TIME...MOT...LOC 2253Z 318DEG 7KT 3910 9871
MCGUIRENearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.